Alabama, 2003

Hail and Damaging Winds in Alabama, March 19, 2003

March 19, 2003 · NWS HUN · 5 events in 4 counties and zones

Two radio towers blown down on July mountain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two radio towers blown down on July mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 3:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 19, 3:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CST WED MAR 19 2003

CURRENT RADAR SHOWING A BROAD SWATH OF SHWRS/TSTMS PIVOTING NEWD
THRU THE NRN HALF OF AL AT THE MOMENT...BEING FORCED WITHIN THE LEFT
EXIT REGION OF A STRONG 300 MB JET NOW NOSING INTO S AL.  WV AND IR
SATELLITE IMAGERY DEPICTING A STRONG PUNCH OF DRY AIR APPROACHING AL
ON THE BACK SIDE OF THE PRECIP BAND...WITH CLEARING SKIES THE RULE
ACROSS THE LOWER MS VALLEY.

BASED ON RADAR/SATELLITE TRENDS...EXPECT THE PRECIP AXIS TO
TRANSLATE RAPIDLY NEWD ACROSS THE REMAINDER OF THE FCST AREA THIS
MORNING...FOLLOWED BY CLEARING FROM W TO E BY EARLY AFTERNOON.
ETA...MM5 AND GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER
CONDITIONS IN THE LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN
MARKED CONTRAST TO PREVIOUS RUNS.  LAPSE RATES WILL STILL BE FAIRLY
STEEP ACROSS THE AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN
SHORT SUPPLY...HAVE A HARD TIME SEEING MUCH IN THE WAY OF
THUNDERSTORM DEVELOPMENT FROM THIS AFTERNOON ON THRU THE WEEKEND.

HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE
ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME.  JUST ENOUGH
LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME
SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)...
SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS.  QUITE A CHANGE
FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER
W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI.

GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS
SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN
THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG
OR SEVERE WORDING IN THE ZONES.  WILL EXPOUND ON THE THREAT IN THE
MRNG HWO TO FOLLOW SHORTLY.

GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND
THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND
PRESENCE OF DECENT SOUTHERLY SFC FLOW.  WILL SEE A MODEST COOL OFF
FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN.

HSV 72/50/74/49/70 82200
MSL 74/50/76/48/68 60000

.HUN...NONE.

JTB
Hazardous weather outlook, Mar 19, 5:00 AM CST, 0 minutes before
ALZ001>010-016-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
MORNING IN ADVANCE OF A WEAK SURFACE TROUGH. DRIER LOW LEVEL AIR
WILL MOVE INTO THE REGION BEHIND THE TROUGH ENDING THE RAIN CHANCES
BY AROUND MIDDAY. THE OVERALL SEVERE THREAT WILL BE RELATIVELY LOW.
HOWEVER...A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS
NORTHEAST ALABAMA LATE THIS MORNING.

THE DRIER AIR WILL PREVENT THE REDEVELOPMENT OF THUNDERSTORMS ACROSS
MOST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. HOWEVER...AN
ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE NEAR THE GEORGIA
STATE LINE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON
THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA...
MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON
THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

MZ

In the hours before

Special weather statement, Mar 19, 12:44 AM CST, 4 hours 16 minutes before
ALZ016-190730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM LOCATED NEAR COLONY WILL MOVE NORTH ACROSS
CULLMAN COUNTY THROUGH 130 AM.  THIS STORM WILL AFFECT THE TOWNS OF
HANCEVILLE...GOOD HOPE...CULLMAN AND HOLLY POND.  BRIEF HEAVY RAIN...
WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

MR
Special weather statement, Mar 19, 1:21 AM CST, 3 hours 39 minutes before
ALZ001>003-190830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 AM CST WED MAR 19 2003

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS WESTERN
FRANKLIN...COLBERT AND LAUDERDALE COUNTIES THROUGH 230 AM.  THESE
STORMS WILL AFFECT THE TOWNS OF WHITE OAK...MYNOT...WATERLOO AND
MOUNT HESTER. BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH AND 1/4 INCH
HAIL ARE POSSIBLE WITH THESE STORMS.

MR
Special weather statement, Mar 19, 1:42 AM CST, 3 hours 18 minutes before
ALZ001-004-005-190900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 AM CST WED MAR 19 2003

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS
LAWRENCE COUNTY THROUGH 2 AM...BEFORE MOVING INTO LIMESTONE AND
EASTERN LAUDERDALE COUNTIES THROUGH 3 AM. BRIEF HEAVY RAIN...
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT THE TOWNS OF COURTLAND...TOWN CREEK...
WHEELER...AND ROGERSVILLE.

MR
Special weather statement, Mar 19, 2:20 AM CST, 2 hours 40 minutes before
ALZ005-006-190930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN
LIMESTONE AND WESTERN MADISON COUNTIES THROUGH 330 AM.  LOCATIONS IN
THE PATH OF THIS STORM INCLUDE MADISON...HARVEST...AND HUNTSVILLE.
THESE STORMS WILL PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY RAIN...
WIND GUSTS TO 40 MPH AND SMALL HAIL.

MR
Special weather statement, Mar 19, 4:35 AM CST, 25 minutes before
ALZ003-004-191100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN
FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM.  PERSONS IN
THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT
FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL
HAIL WITH THIS STORM.

JTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

High Wind, Jackson

When
March 19, 5:00 AM CST to 5:05 AM CST
Where
Jackson forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

High Wind, Morgan

When
March 19, 7:55 AM CST to 8:00 AM CST
Where
Morgan forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Two trees blown down.

Thunderstorm Wind, Limestone

When
March 19, 8:30 AM CST to 8:40 AM CST
Where
Limestone County, 3 mi E of Mooresville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -86.833

Two trees blown down.

Hail, Madison

When
March 19, 9:10 AM CST to 9:15 AM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Penny size hail reported.

Thunderstorm Wind, Madison

When
March 19, 9:15 AM CST to 9:20 AM CST
Where
Madison County, Hazel Green
Measured
60 kt (69 mph) estimated sustained
Reported by
BROADCAST MEDIA
Coordinates
34.933, -86.583

Mobile Home overturned.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351190, 5351191, 5351268, 5351269, 5351270.